Hail, Crook
- When
- June 16, 10:30 PM MST to 10:35 PM MST
- Where
- Crook County, 3 mi SSW of Lightning Flat
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.930, -105.073
A severe thunderstorm moved from southeastern Montana and produced hail to quarter size across northern Crook County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm moved from southeastern Montana and produced hail to quarter size across northern Crook County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 16, 7:30 PM MST, 3 hours earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 830 PM MDT MON JUN 16 2008 .DISCUSSION...CURRENT SURFACE ANALYSIS PLACES LOW PRESSURE OVER UT AND WRN CO WITH SECONDARY LOW TRYING TO CLOSE OFF NEAR SOUTHERN/CENTRAL WYOMING. HIGH PRESSURE REMAINS CENTERED OVER THE CENTRAL PLAINS. UPPER LEVEL ANALYSIS PLACES LOW AMPLITUDE RIDGE GENERALLY CENTERED OVER THE INTERMOUNTAIN WEST. WATER VAPOR IMAGERY SHOWS A VARIETY OF SHORT WAVES SLIDING THROUGH THE RIDGE. FOR THE REST OF THIS EVENING...UPPER WAVE WILL CONTINUE ITS EASTWARD PROGRESSION ACROOS THE AREA. MODELS CONTINUE TO ADVERTISE THE GREATEST INSTABILITY NERN WY...WITH CAPE VALUES GREATER THAN 1000+ J/KG. WITH FORECAST 0-6 KM SHEAR OF 50+KT...SUPERCELL DEVELOPMENT WILL BE POSSIBLE. AT THE SURFACE...LOW WILL CONTINUE TO DEVELOP OVER SOUTHERN/CENTRAL WYOMING WITH INVERTED TROF PUSHING INTO NORTHEAST WYOMING. THE MAIN THREAT WILL BE LARGE HAIL/DAMAGING WIND GUSTS. LATER THIS EVENING...LOW LEVEL JET KICKS UP OVER WESTERN SOUTH DAKOTA INTO NORTHEAST WYOMING WITH STRONG THETA-E ADVECTION JUST AFTER MIDNIGHT THROUGH THE CENTER OF THE CWFA. WITH THIS...HAVE KEPT THE CHANCES FOR THUNDERSTORMS GOING ON AFTER MIDNIGHT. FOR TUESDAY...UPPER PATTERN REMAINS SIMILAR WITH THE SHORT WAVES PASSING THROUGH THE RIDGE. THE POTENTIAL FOR SEVERE WEATHER WILL BE OVER NORTHEAST WYOMING AGAIN...THOUGH WILL ALSO SPREAD INTO SOUTHWEST AND WEST CENTRAL SOUTH DAKOTA. MODELS PLACE THE STRONGEST 0-6KM SHEAR OVER FAR SOUTHWEST SOUTH DAKOTA...SPREADING NORTHWARD INTO THE WYOMING BLACK HILLS...WHICH IS GENERALLY WHERE THE STRONGEST INSTABILITY IS NOTED. FOR WEDNESDAY...AXIS OF UPPER RIDGE LEANS TO THE EAST...WITH THE CONTINUED PASSAGE OF VARIOUS WAVES THROUGH THE AREA. AGAIN...ENOUGH INSTABILITY AND SHEAR WILL EXIST ACROSS MOST OF THE CWFA TO BRING ANOTHER DAY WITH THE THREAT OF SEVERE WEATHER. EXTENDED...UPPER RIDGE REMAINS OVER ROCKIES THROUGH THE WEEK...THEN SHIFTS EASTWARD OVER THE PLAINS DURING THE WEEKEND AS A LONG WAVE TROF MOVES INLAND FROM THE PACIFIC. SEVERAL SHORT WAVES RIDE OVER THE RIDGE...GIVING THE AREA A CHANCE OF THUNDERSTORMS ALMOST EVERY DAY. TEMPERATURES WILL BE ABOVE AVERAGE THROUGH THE PERIOD. && .AVIATION...VFR CONDITIONS WITH ISOLATED THUNDERSTORMS EXPECTED OVERNIGHT. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1041 AM MDT MON JUN 16 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-171300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1041 AM MDT (1141 AM CDT) MON JUN 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA AS AN UPPER LEVEL DISTURBANCE CROSSES THE NORTHERN PLAINS. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE OVER NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA...PARTICULARLY WEST OF A LINE FROM SPEARFISH TO HOT SPRINGS. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS...THOUGH AN ISOLATED TORNADO WILL ALSO BE POSSIBLE...PARTICULARLY OVER NORTHEASTERN WYOMING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER UPPER LEVEL DISTURBANCE WILL CROSS THE AREA ON TUESDAY... WITH THUNDERSTORMS DEVELOPING IN THE AFTERNOON AND EVENING. THERE IS A SLIGHT RISK THAT SOME OF THUNDERSTORMS MAY BECOME SEVERE... PARTICULARLY SOUTH AND WEST OF A LINE FROM MARTIN TO RAPID CITY TO NEWCASTLE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. THE THREAT FOR THUNDERSTORMS CONTINUES INTO WEDNESDAY...WITH A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER WESTERN AND CENTRAL SOUTH DAKOTA...ALONG WITH PORTIONS OF NORTHEAST WYOMING EAST OF A LINE FROM WESTON TO CLARETON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER NORTHEASTERN WYOMING THIS AFTERNOON INTO EARLY THIS EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
726 PM MDT MON JUN 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM HAIL 5 W PROVO 43.19N 103.93W
06/16/2008 E0.75 INCH FALL RIVER SD PUBLIC
LASTED 10 MINUTES
&&
MERICKSOThe Rapid City radar (KUDX), 199 km away, was scanning. The volume nearest the first event began at 05:27 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95084, 95086.